Michigan, 2020

High Wind in Michigan, November 15, 2020

November 15, 2020 · NWS GRR · 3 events in 3 counties and zones

A very strong low pressure system brought high winds which caused scattered power outages across southern lower Michgan. A peak wind gust to 63 mph was recorded at the Gerald R.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A very strong low pressure system brought high winds which caused scattered power outages across southern lower Michgan. A peak wind gust to 63 mph was recorded at the Gerald R. Ford airport in Grand Rapids. Gusts in the 40 to 55 mph were common across the area, with isolated higher gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 15, 9:25 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Nov 15, 9:25 AM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
925 AM EST Sun Nov 15 2020

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 325 AM EST Sun Nov 15 2020

- Strong autumn low-pressure system today

- Cold first half of the week, milder second half

&&

.UPDATE...
Issued at 925 AM EST Sun Nov 15 2020

Will be upgrading the Wind Advisory inland away from Lake Michigan
to a High Wind Warning. BUFKIT overviews from latest model runs
are concerning, which indicate 50-55 knots in the mixed layer
between 2,000ft and 5,000ft. Should we tap into these winds this
afternoon which seems probable, damaging wind gusts can be
expected. All of the operational models have a 980mb low near the
Sault Ste Marie at 18z today which is quite deep. It deepens
further into the 970s as it races into Ontario. Most ensemble
members actually of both the GFS and the ECWMF show the potential
for the low to be in the 970s even at 18z. The pressure gradient
across our area this afternoon between the low and a high in the
Southern Plains around 1027mb will be significant.

There will be a 6-12 hour period of damaging wind gust potential
from the late morning hours into the evening in all areas. Will
therefore be upgrading. The NPWGRR will be out in the next few
minutes. Wind gusts to around 60 mph possible in all areas with
power outages becoming more likely and more widespread is the main
message.

&&

.DISCUSSION...(Today through next Saturday)
Issued at 325 AM EST Sun Nov 15 2020

-- Strong autumn low-pressure system today --

The surface low currently centered in southern Wisconsin will
deepen by about 10-12 mb over the next 12 hours as it tracks
toward eastern Lake Superior. Not much has changed in the forecast
since yesterday. Wind, power outages, lakeshore erosion, falling
temperatures, and rain changing to snow are still the story.

Models are depicting this relative lull in the winds currently as
we reach our high temperatures for the day, but that will change
after the cold front moves through late this morning. The
strongest winds will likely be between 11 AM and 7 PM today,
though it will stay pretty blustery overnight too. Most models
have sustained 1000 mb winds 20-25 knots and 45-55 knots in the
5000 ft deep mixing layer, coinciding with cold air advection and
10 mb per 6 hour surface pressure rises. That is an easy call for
a wind advisory with scattered power outages. While it may be
splitting hairs in terms of impacts, a few warning-level gusts to
60 mph, even well inland in the vicinity of Lansing and Jackson,
are possible.

Cold conveyor belt precipitation this afternoon enhanced
partially by Lake Michigan will be heaviest mainly along US-131
especially in the central Michigan highlands north of Kent County
toward Cadillac. Cooling temperatures by late in the afternoon
will support a changeover to snow in parts of the area.
Accumulation of about an inch on grass is possible by late tonight
in the highlands.

-- Cold first half of the week, milder second half --

A clipper Monday evening may produce a couple swaths of 0.10
inches of precip in parts of the area, and it may be cold enough
for a light coating of snow if it falls north of I-96. Other than
that, it looks fairly dry for much of the middle of the week under
high pressure. Breezy south winds Wednesday night into Thursday
will advect much milder air into the region, causing temperatures
to likely rebound from the 30s to the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 615 AM EST Sun Nov 15 2020

Ceilings are dropping and will vary between IFR and MVFR for this
morning and much of today. Winds are already gusting from the
south, but will become quite a bit stronger from the west behind
the cold front after about 15 to 17Z. Can't rule out a few gusts
to 50 knots between 18Z and 00Z, but mostly gusts 40 to 45 knots
are expected. Snow will likely mix in with rain showers this
evening after 00Z, but snow may be heavy enough to accumulate
near and north of Big Rapids RQB.

&&

.MARINE...
Issued at 325 AM EST Sun Nov 15 2020

Storm Warning on Lake Michigan continues through 7 pm this
evening for frequent gusts to 50 knots and waves 8-12 feet
increasing to 12- 16 feet. Winds will probably take a while this
morning to increase to storm force, but there's confidence that
the strongest winds will be in the afternoon as temperatures fall
behind the cold front. After the winds start to slowly diminish
Sunday evening, a Gale Warning will likely be needed for much of
Sunday night, then a Small Craft Advisory for much of Monday.

Lakeshore Flood Warning has been issued primarily for beach/dune
erosion concerns given the high waves angled directly into our
shoreline. Lakeshore/harbor flooding is of some concern too, as
the recent water level average at Holland/Ludington is just a hair
lower than it was last November. This storm is reminiscent of 27
Nov 2019, which caused the water level to rise by a foot or more
along the West Michigan shore amid the strong push of west winds.
However, the key difference with this Nov 2020 storm is the low
pressure center will track a bit north of the Straits of Mackinac
rather than south, so the prolonged east winds at the straits and
push of water from Lake Huron into Lake Michigan is not as much of
a factor. The FVCOM model does suggest water levels will rise
along our shore today, held in place by the prolonged west winds,
but the levels may be shy of where they peaked in Nov 2019.
Nonetheless, compared to the longer-term history of Lake Michigan
water levels, this is still not an ideal situation.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until 10 PM EST this evening for MIZ037>040-
     043>046-050>052-056>059-064>067-071>074.

     Lakeshore Flood Warning until 1 AM EST Monday for MIZ037-043-050-
     056-064-071.

LM...Storm Warning until 7 PM EST this evening for LMZ844>849.

&&

UPDATE...Duke
SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...CAS
MARINE...CAS
Hazardous weather outlook, Nov 15, 7:35 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
735 AM EST Sun Nov 15 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
735 AM EST Sun Nov 15 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this morning.  Cloud to ground
lightning strikes and locally higher winds may occur with any
storms.

Winds gusting between 50 and 60 mph Sunday afternoon will knock
down some trees and cause scattered power outages. Large waves on
Lake Michigan will result in some dune erosion. Snow Sunday
evening near and north of Big Rapids may create slick spots on
bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-160830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
735 AM EST Sun Nov 15 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Storm force wind gusts to 50 knots on Lake Michigan this afternoon
will result in waves reaching 12-16 feet. Substantial dune
erosion and minor harbor flooding is expected.

A few thunderstorms are possible this morning.  Cloud to water
lightning strikes and gusty winds will accompany any storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to small craft on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 15, 10:14 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     NON-TSTM WND GST 2 SSW CASCADE           42.88N 85.52W
11/15/2020  M53 MPH          KENT               MI   ASOS

            ASOS STATION KGRR GRAND RAPIDS AIRPORT.

&&

LAURENS
Local storm report, Nov 15, 10:25 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     NON-TSTM WND GST 1 SSE SPRINGFIELD       42.32N 85.23W
11/15/2020  M56 MPH          CALHOUN            MI   ASOS

            ASOS STATION KBTL BATTLE CREEK EXECUTIVE
            AIRPORT.

&&

LAURENS
Local storm report, Nov 15, 10:28 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1028 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     NON-TSTM WND GST 3 NE PORTAGE            42.23N 85.55W
11/15/2020  M51 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION KAZO KZOO/BATTLE CREEK INTL
            AIRPORT.

&&

LAURENS
Local storm report, Nov 15, 10:52 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1052 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     HAIL             1 SW BATTLE CREEK       42.30N 85.20W
11/15/2020  M0.25 INCH       CALHOUN            MI   TRAINED SPOTTER

&&

DUKE
Local storm report, Nov 15, 10:54 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1054 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     NON-TSTM WND GST 2 WNW JACKSON           42.26N 84.44W
11/15/2020  M54 MPH          JACKSON            MI   MESONET

            MESONET STATION 2 WNW JACKSON.

&&

LAURENS
Local storm report, Nov 15, 10:59 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND GST 3 NNE EDGEMONT PARK     42.78N 84.58W
11/15/2020  M54 MPH          CLINTON            MI   ASOS

            ASOS STATION LANSING AIRPORT.

&&

LAURENS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Kent

When
November 15, 11:22 AM EST
Where
Kent forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

A peak wind gust of 63 mph was measured by the Grand Rapids airport ASOS. Scattered power outages were reported.

High Wind, Ottawa

When
November 15, 1:06 PM EST
Where
Ottawa forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
Buoy
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

A peak wind gust of 59 mph was recorded in Holland and scattered power outages were reported.

High Wind, Jackson

When
November 15, 3:15 PM EST
Where
Jackson forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

A peak wind gust of 62 mph was recorded by the Jackson airport ASOS. Scattered power outages were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921040, 921042, 921041.